Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 9, NWS Honolulu, HI

January 23, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 23, 2009, 6:28 AM HST for Hawaii County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2009, 6:28 AM HST (16:28 UTC)
Expired
Jan 23, 2009, 9:01 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 231628
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
628 AM HST FRI JAN 23 2009

HIZ028-240400-
/O.NEW.PHFO.WI.Y.0009.090123T1628Z-090124T0400Z/
BIG ISLAND SUMMITS-
628 AM HST FRI JAN 23 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

NORTHEAST TO EAST WINDS OF 30 TO 40 MPH WILL BLOW OVER THE SUMMITS
OF MAUNA KEA AND MAUNA LOA THROUGH THE DAY TODAY...THEN WEAKEN
RAPIDLY THIS EVENING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DONALDSON
2 follow-up statements
000 
WWHW70 PHFO 240144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST FRI JAN 23 2009

HIZ028-240800-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-090124T0800Z/
BIG ISLAND SUMMITS-
344 PM HST FRI JAN 23 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM HST THIS EVENING. 

NORTHEAST TO EAST WINDS OF 25 TO 35 MPH WILL BLOW OVER THE SUMMITS
OF MAUNA KEA AND MAUNA LOA THROUGH THE REMAINDER OF THIS AFTERNOON
AND INTO THIS EVENING...THEN WEAKEN RAPIDLY TONIGHT. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

DEJESUS
000 
WWHW70 PHFO 240701
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
901 PM HST FRI JAN 23 2009

HIZ028-240815-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-090124T0800Z/
BIG ISLAND SUMMITS-
901 PM HST FRI JAN 23 2009

...WIND ADVISORY IS CANCELLED...

WINDS AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE DROPPED
BELOW THE ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 23, 4:00 AM HST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 23, 4:00 AM HST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI JAN 23 2009

.SYNOPSIS...
A HIGH NORTHEAST OF THE ISLANDS WILL MAINTAIN LOCALLY BREEZY TRADE
WINDS OVER THE AREA THROUGH SATURDAY. CLOUDS AND SHOWERS CARRIED BY
THE WINDS WILL AFFECT MAINLY WINDWARD AND MOUNTAIN AREAS. WINDS WILL
GRADUALLY SHIFT TO SOUTHEAST LATE SUNDAY AS A FRONT APPROACHES FROM
THE NORTHWEST. THE FRONT WILL MOVE DOWN THE ISLAND CHAIN EARLY NEXT
WEEK AND WILL DISSIPATE OVER THE SOUTHERN ISLANDS BY WEDNESDAY.

&&

.DISCUSSION...
AREA OF STABLE LOW CLOUDS HAS REACHED THE ISLANDS THIS
MORNING...KEEPING THE WINDWARD AND MOUNTAIN AREAS MOSTLY CLOUDY.
THESE CLOUDS DO NOT BRING MUCH PRECIPITATION TO THE ISLANDS...AS
MOST RAIN GAGES ACROSS THE STATE REGISTERED LESS THAN A TENTH OF AN
INCH IN THE PAST 6 HOURS. MORNING SOUNDINGS...SPECIALLY
LIHUE...CONTINUE TO DEPICT A PRETTY STRONG INVERSION NEAR 6K FT.
THUS AIR MASS REMAINS QUITE STABLE AND IS NOT CONDUCIVE FOR THE
DEVELOPMENT OF SIGNIFICANT RAIN. SATELLITE IMAGERY SHOWS QUITE AN
EXTENSIVE AREA OF LOW CLOUDS JUST EAST OF THE ISLANDS THIS
MORNING...AND THESE CLOUDS WILL BE AFFECTING THE ISLANDS THROUGH
TODAY...BRINGING LIGHT SHOWERS TO MAINLY WINDWARD AND MOUNTAIN
AREAS. HIGH PRESSURE NORTHEAST OF THE ISLANDS WILL MAINTAIN THE
TRADE WINDS OVER THE ISLANDS THROUGH SATURDAY. LOOK FOR TRADE WIND
WEATHER TO PREVAIL THEN.

WINDS AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE FINALLY
WEAKENED TO JUST BELOW ADVISORY LEVEL THIS MORNING. HENCE HAVE
CANCELED THE ADVISORY FOR THE AREA.

THE NEXT APPROACHING FRONT FAR NORTHWEST OF THE ISLANDS CERTAINTY
WILL NOT BEHAVE ACCORDINGLY COMPARING TO THE PREVIOUS ONES...AS
FORECAST CHARTS CONTINUE TO INDICATE IT WILL STALL BRIEFLY NORTHWEST
OF THE ISLANDS SATURDAY THEN RESUME ITS COURSE TO REACH KAUAI MONDAY
MORNING. A SURFACE RIDGE WILL ONCE AGAIN SHIFT SOUTH OVER THE
ISLANDS AHEAD OF THIS FRONT...RESULTING IN WINDS OVER THE ISLANDS
GRADUALLY WEAKEN AND SHIFT TO SOUTHEAST LATE SUNDAY. FORECAST CHARTS
STILL INDICATE THERE WILL BE MODERATE NORTHWEST WINDS BEHIND THE
FRONT INITIALLY...AND THE FRONTAL BAND SHOULD BRING SOME RAIN TO THE
ISLANDS DURING ITS PASSAGE. THIS FRONT WILL HAVE SOME DYNAMICS
ASSOCIATED WITH IT...THUS THE POSSIBILITY OF LOCALLY HEAVY RAIN
STILL EXISTS. ON THE OTHER HAND...THIS FRONT IS STILL EXPECTED TO
MOVE SWIFTLY ACROSS THE ISLANDS AND WEAKEN RATHER QUICKLY. THE
THREAT OF FLOODING THEREFORE SHOULD REMAIN LOW. LATEST FORECAST
CHARTS NOW HAVE FRONT PUSHING THROUGH THE ISLANDS AND DISSIPATING BY
LATE TUESDAY OR EARLY WEDNESDAY...WITH WEAKENING WINDS.

LOOKS LIKE WINDS WILL REMAIN LIGHT FOR THE LATER PART OF NEXT WEEK.
FORECAST CHARTS INDICATE STRONGER TRADE WINDS TO RETURN BY NEXT
WEEKEND...THOUGH THERE ARE INCONSISTENCIES BETWEEN MODEL RUNS THAT
THE EXTENDED FORECAST PROBABLY WILL VARY A BIT BEFORE SETTLING ON A
MORE CONSISTENT SOLUTION.

&&

.MARINE...
READINGS FROM BUOY FAR NORTHWEST OF THE ISLANDS CONTINUE TO HINT
SOME LONGER PERIOD FORERUNNER OF THE PENDING NORTHWEST SWELL. THIS
NEXT SWELL EPISODE SHOULD BRING NEAR ADVISORY LEVEL SURF FOR NORTH
AND WEST FACING SHORES OF THE SMALLER ISLANDS. SHALL MONITOR THIS
DEVELOPING SITUATION AT THIS TIME.

THE WINDS WILL REMAIN STRONG ENOUGH AS WELL AS THE SUBSIDING AND
INCOMING NORTHWEST SWELL WILL KEEP SEAS HIGH FOR MOST OF THE COASTAL
WATERS AT TIMES. HENCE THE SMALL CRAFT ADVISORY CONTINUES FOR
AFFECTED WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR THE PAILOLO CHANNEL AND MAALAEA BAY TODAY.

SMALL CRAFT ADVISORY FOR KAUAI CHANNEL...WINDWARD OAHU WATERS KAIWI
CHANNEL AND ALENUIHAHA CHANNELS AND SOUTH OF THE BIG ISLAND THROUGH
TONIGHT.

SMALL CRAFT ADVISORY FOR KAUAI NORTHWEST AND WINDWARD WATERS...MAUI
COUNTY AND BIG ISLAND WINDWARD WATERS TONIGHT.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:09 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao43 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.